Pennsylvania, 2021

Tornado in Pennsylvania, September 8, 2021

September 8, 2021 · NWS CTP · 1 event in 1 county or zone

An EF-1 tornado touched down Washington Township, Snyder County in the early evening of September 8, 2021. The tornado tracked southeastward for around three quarters of a mile, and had a maximum path width of around 30 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF-1 tornado touched down Washington Township, Snyder County in the early evening of September 8, 2021. The tornado tracked southeastward for around three quarters of a mile, and had a maximum path width of around 30 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 8, 4:22 PM EST, 10 minutes earlier.

Area forecast discussion, Sep 8, 4:22 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
522 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front will cross the Commonwealth tonight, accompanied by
showers and thunderstorms this evening. High pressure will then
slowly build over the area through the weekend, with mainly dry
weather and fairly seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
230 pm update... Pre-frontal convection is gradually
intensifying this afternoon, as it moves east of the I-99
corridor, as expected. The best combination of instability and
deep-layered shear will reside east of US-15 late this
afternoon, so this is still where strong to locally severe
storms are most probable. The 12z run of the HREF has stepped
back a bit with regards to an increase in the low-level jet over
eastern PA early this evening, so the isolated tornado threat is
perhaps a bit lower than earlier anticipated.

A temporary slow down in the cold front's progress this evening
over eastern PA, along with moisture pooling, could lead to
locally heavy rainfall in any areas where training cells occur.
The overall system will hopefully still be progressive enough
to prevent hydro related issues, but due to the sensitivity from
recent heavy rains, we'll keep a close eye on this situation.

Later tonight, as the front finally moves east of the
Commonwealth, shower activity will wind down and push eastward.
However, the approach of an upper-level trough axis from the
Great Lakes region may spark a few new, but light showers
towards daybreak over the northwestern mountains.

Given only a slow infusion of drier air overnight and locally
wet ground conditions from earlier rainfall, patchy fog seems
like a good bet. Lows by daybreak will range from the lower 50s
over the northern mountains, to the lower to middle 60s over the
Lower Susquehanna Valley.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
240 pm update... The passage of the aforementioned upper-level
trough will bring hit and miss light showers Thursday, generally
over the Alleghenies and areas north of I-80. Regions further
south and east should stay dry, under partly to mostly sunny
skies.

The incoming air mass will be cooler, with afternoon highs
ranging from only the upper 60s over the Alleghenies and
northern mountains, to the upper 70s in the Lower Susquehanna
Valley.

Height rises aloft behind the mid-level short-wave and the
approach of surface high pressure should lead to clearing skies
for most areas Thursday night. Lows by daybreak Friday are
expected to range from the upper 40s in the northern mountains,
to the upper 50s in the Lower Susquehanna Valley.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High pressure will dominate for the first half of the long-term
period, lasting all weekend. The low-pwat air mass should
ensure fair weather with mostly clear skies Friday into the
upcoming weekend. Slightly below average temps are expected
Friday before a warming trend starts and max temps reach much
above (+10F) normal on Sunday.

The bulk of med range guidance tracks a dying cold front into
the region early next week. Some disagreement is seen in med
range guidance to the expected southern progress of the
moisture-starved front. The front looks like it will stretch
out W-E -- but at what latitude? Low confidence on that position
is the main reason for the daily 20-30 PoPs next week. The
higher PoPs are generally in the afternoons/early evenings, with
the higher values north rather than south. The high heights (590+
dam 5H ridge) over the SE coast and western Atlantic Ocean will
try to suppress storms. Still, by next Wed, the 30 PoPs invade
the south.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Made several updates since mid afternoon for storms and lower
conditions.

Main cold front still to the west, but main band of showers
and storms further east. One strong storm southeast of UNV
now, severe at times. Several more hours of showers and storms.

Earlier discussion below.

18z update... Passing convection ahead of an incoming cold front
will bring at least brief restrictions to all terminal sites
through late afternoon/early evening.

Overnight, areas of lower stratus clouds and fog are likely,
owing to moist low-level conditions. For now, we kept
restrictions mostly in the fuel alternate category, but IFR
conditions are within the realm of possibilities, especially for
KBFD, KJST, and KIPT.

On Thursday, restrictions could well linger through the morning
at KBFD and KJST, with upslope clouds and light showers.

Elsewhere, improvement to VFR is anticipated.

Outlook...

Friday through Sunday... Mostly VFR.

Monday... Mainly afternoon and evening showers and associated
restrictions are possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Dangelo
AVIATION...Jurewicz/Martin
Hazardous weather outlook, Sep 8, 2:00 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
300 PM EDT Wed Sep 8 2021

PAZ004>006-010>012-017-018-024-025-033-034-091900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-
300 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-026>028-035>037-041-045-046-049-050-056-091900-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-
300 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong thunderstorms with gusty winds are possible late this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-051>053-057>059-063>066-091900-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
300 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms, with strong, damaging winds,
and locally heavy rainfall, are possible through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Jurewicz

In the hours before

Special weather statement, Sep 8, 2:59 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service State College PA
359 PM EDT Wed Sep 8 2021

PAZ026-027-082030-
Huntingdon PA-Mifflin PA-
359 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of northern Huntingdon
and southwestern Mifflin Counties through 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklinville to near Raystown Dam.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntingdon, Belleville, Strodes Mills, Allensville, Spruce Creek,
Whipple Dam State Park, Mcalevys Fort, Raystown Dam, Franklinville,
McConnellstown, Petersburg, Alexandria, McVeytown, Mill Creek,
Longfellow, Atkinson Mills, Barrville and Juniata College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4047 7813 4050 7813 4049 7815 4055 7814
      4054 7815 4053 7817 4054 7818 4062 7817
      4074 7781 4072 7777 4073 7772 4072 7771
      4073 7766 4045 7766 4041 7817
TIME...MOT...LOC 1958Z 247DEG 35KT 4061 7808 4044 7810

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Banghoff
Special weather statement, Sep 8, 3:29 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
429 PM EDT Wed Sep 8 2021

PAZ027-028-050-082115-
Juniata PA-Mifflin PA-Snyder PA-
429 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of central Mifflin,
northern Juniata and western Snyder Counties through 515 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belleville, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lewistown, Highland Park and Yeagertown around 435 PM EDT.
  Burnham and Milroy around 440 PM EDT.
  Alfarata and Reeds Gap State Park around 445 PM EDT.
  Belltown around 450 PM EDT.
  McClure around 455 PM EDT.
  Mcalisterville and Snyder-Middleswart State Park around 500 PM
  EDT.

Other locations impacted by this storm include Mifflintown,
Siglerville, Beavertown, Maitland and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4062 7778 4068 7768 4068 7770 4069 7771
      4084 7720 4059 7710 4049 7773
TIME...MOT...LOC 2029Z 253DEG 38KT 4060 7767

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Jurewicz
Local storm report, Sep 8, 3:46 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     LEWISTOWN               40.60N 77.58W
09/08/2021                   MIFFLIN            PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN.

&&

ST
Local storm report, Sep 8, 4:04 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     LEWISTOWN               40.60N 77.57W
09/08/2021                   MIFFLIN            PA   FIRE DEPT/RESCUE

            NUMEROUS REPORTS OF TREES AND WIRES DOWN
            ACROSS LEWISTOWN.

&&

ST
Local storm report, Sep 8, 4:19 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     MCCLURE                 40.71N 77.31W
09/08/2021                   SNYDER             PA   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN.

&&

ST
Local storm report, Sep 8, 4:23 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 WSW MCCLURE           40.70N 77.33W
09/08/2021                   SNYDER             PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN.

&&

ST

The radar

The State College radar (KCCX), 86 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Snyder

When
September 8, 4:32 PM EST to 4:33 PM EST
Where
Snyder County, 2.73 mi ESE of Middleburg to 2.47 mi NNE of Mt Pleasant Mills
Rating
EF1
Path length
0.73 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.759, -77.006

An EF-1 tornado touched down along Route 104 just north of Parkwoods Road in Washington Township, Snyder County in the early evening of September 8, 2021. The tornado tracked southeastward for around three quarters of a mile, produced estimated maximum winds of around 95 mph, and had a maximum path width of around 30 yards, before lifting near Redcort Lane. Upwards of 100 trees were knocked down in a forested area near Redcort Lane.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980673.